Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 172, NWS State College, PA

August 1, 2012Bedford County, Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2012, 3:38 PM EDT for Bedford County, Franklin County, Fulton County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 3:38 PM EDT (19:38 UTC)
Expired
Aug 1, 2012, 4:45 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS51 KCTP 011938
SVRCTP
PAC009-055-057-012045-
/O.NEW.KCTP.SV.W.0172.120801T1938Z-120801T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 445 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR BREEZEWOOD...MOVING
  SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH
  DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  BREEZEWOOD...
  VALLEY-HI...
  CRYSTAL SPRINGS...
  LOCUST GROVE...
  SALUVIA...
  SIDELING HILL REST AREA...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 155 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3992 7843 4008 7833 4004 7773 3971 7798
      3972 7821
TIME...MOT...LOC 1938Z 296DEG 7KT 3996 7828

$$

FORECASTER: MARTIN
2 follow-up statements
109 
WWUS51 KCTP 012003
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT WED AUG 1 2012

PAC009-055-057-012045-
/O.CON.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
BEDFORD PA-FRANKLIN PA-FULTON PA-
403 PM EDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN FULTON...SOUTHWESTERN FRANKLIN AND EAST CENTRAL BEDFORD
COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MCCONNELLSBURG...OR 13 MILES SOUTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MERCERSBURG...

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 152 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3977 7826 3992 7838 4004 7777 4001 7775
      3971 7798 3972 7821
TIME...MOT...LOC 2003Z 317DEG 15KT 3988 7799

$$

FORECASTER: KF
511 
WWUS51 KCTP 012017
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT WED AUG 1 2012

PAC009-012027-
/O.CAN.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
BEDFORD PA-
417 PM EDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3980 7828 3982 7830 3984 7829 4004 7777
      4002 7776 4001 7775 3972 7797 3972 7815
      3972 7821
TIME...MOT...LOC 2017Z 326DEG 14KT 3984 7795

$$

PAC055-057-012045-
/O.CON.KCTP.SV.W.0172.000000T0000Z-120801T2045Z/
FRANKLIN PA-FULTON PA-
417 PM EDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN FULTON AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 408 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MERCERSBURG...OR 14 MILES WEST OF
GREENCASTLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MERCERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3980 7828 3982 7830 3984 7829 4004 7777
      4002 7776 4001 7775 3972 7797 3972 7815
      3972 7821
TIME...MOT...LOC 2017Z 326DEG 14KT 3984 7795

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:10 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT WED AUG 1 2012

 .SYNOPSIS...

A WEAK COLD FRONT WILL DRIFT VERY SLOWLY TO THE EAST ACROSS
CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY TODAY...BRINGING A
CHANCE SCATTERED SHOWERS THUNDERSTORMS. WEAK HIGH PRESSURE WILL
BRING DRY WEATHER AND LESS HUMID CONDITIONS FOR THURSDAY AND
FRIDAY. A SOUTHWEST FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

STILL SOME LOW CLOUDS HANGING TOUGH OVER MY NERN ZONES...BUT WILL
CONTINUE BURNING OFF TO AT LEAST P-SUNNY SKIES BEFORE TOO LONG.

MEANWHILE SHOWERS/SCATTERED THUNDERSTORMS CONTINUE TO POP OVER
THE SWRN PART OF THE REGION IN AN AREA OF MODERATE CAPE AND
MOISTURE CONVERGENCE. DEEPEST MOISTURE HAS MOVED OVER EASTERN
AREAS SO EXPECTATIONS FOR MORE WIDESPREAD HEAVY CONVECTION OVER
THE WRN ZONES ARE NOT AS HIGH AS YESTERDAY.

FURTHER EAST WHERE MOISTURE IS DEEPEST...HEATING HAS BEEN RETARDED
BY THE LOW CLOUDS...BUT STILL THINK ONCE TEMPS NUDGE INTO THE
LOWER 80S WE SHOULD START TO SEE SOME ACTIVITY SPARK OFF. WITH
DEWPOINTS STILL IN THE UPPER 60S TO NEAR 70...SOME LOCALLY HEAVY
RAINERS CANNOT BE RULED OUT.

SHORT RANGE GUIDANCE AGREES THAT THE RAIN SHOULD FADE QUICKLY THIS
EVENING AS WE LOSE HEATING...LEADING TO A FAIR AND DRIER
OVERNIGHT. NW ZONES WILL DIP INTO THE COMFORTABLE 50S WHILE TEMPS
FALL BACK TO THE MID 60S OVER THE SE.

&&

.SHORT TERM /THURSDAY/...

THURS LOOKS GORGEOUS WITH TEMPS ON THE WARM TO HOT SIDE BUT WITH
HUMIDITIES MAINLY ON THE COMFORTABLE SIDE. SERN ZONES WILL STAY A
LITTLE MORE HUMID...BUT NOT TERRIBLE FOR THE HEIGHT OF SUMMER.

POPS WILL BE LOW AS ANOMALOUSLY LOW PWATS AIR SLIDES THROUGH THE
REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

THE MORNING HOURS FRIDAY SHOULD REMAIN DRY. HOWEVER...THE TAIL
END OF A COLD FRONT AND UPPER FORCING ASSOCIATED WITH A SHORT WAVE
PASSING NORTH OF THE REGION DURING THE MIDDAY AND AFTERNOON HOURS
FRIDAY WILL CREATE THE CHC FOR ISOLATED SHRA/TSRA.

UPPER LEVEL PATTERN WILL REMAIN FAIRLY CONSISTENT ACROSS THE CONUS
THROUGHOUT THE EXTENDED...WITH SLIGHT MODIFICATIONS TAKING PLACE
IN THE MEAN UPPER RIDGE POSITIONS OVER THE FOUR CORNERS REGION AND
SOUTHERN PLAINS AS WELL AS THE WESTERN ATLANTIC. A TRANSITION FROM
NORTHWEST FLOW ALOFT ASSOCIATED WITH THE MEAN UPPER TROF ALONG
THE EASTERN SEABOARD TO A MORE ZONAL FLOW IS SEEN FOR LATE THIS
WEEK AND EARLY THIS WEEKEND...FOLLOWED BY A BRIEF INFLUX OF MUCH
WARMER AND MORE HUMID AIR THIS WEEKEND AS BERMUDA HIGH AMPLIFIES
AHEAD OF A VIGOROUS TROF SLICING ACROSS THE NORTHERN AND CENTRAL
GREAT LAKES SUNDAY NIGHT.

A SURGE OF ANOMALOUSLY HIGH 850 MB MOISTURE FLUX /COUPLED WITH A
NEARLY PLUS 3 ST DEVIATION SOUTHERLY LLJ/ IS PAINTED BY THE GEFS FOR
SATURDAY AHEAD OF THE AFOREMENTIONED LATE WEEKEND UPPER TROF.

THIS STRONG...KINEMATIC AND THERMODYNAMIC FORCING ALONG AND TO THE
SOUTH OF THE NWD MVG WARM FRONT WILL LIKELY SPARK A FEW ROUNDS OF
HEAVY SHOWERS AND SOME ORGANIZED/STRONG TO POTENTIALLY SVR
AFTERNOON/EVENING TSRA SATURDAY.

ANOTHER ROUND OR TWO OF STRONG TO LCLY SEVERE TSRA APPEARS IN STORE
FOR LATER SUNDAY INTO EARLY SUNDAY NIGHT AS A POTENT COLD FRONT
PUSHES EAST FROM THE OHIO VALLEY AND LOWER GLAKES.

OVERALL...THE WEEKEND COULD BE SHAPING UP TO BE QUITE ACTIVE /SEVERE
WEATHER-WISE/ HERE IN PENN.

THE UPPER TROF WILL SLIDE ACROSS THE NORTHEAST UNITED STATES ON
MONDAY...FOLLOWED BY MUCH LOWER DEEPER LAYER MOISTURE AND SURFACE
DEWPOINTS LATE MONDAY AND TUESDAY.

UPPER LEVEL RIDGE AND SFC HIGH PRESSURE BUILD IN FOR TUESDAY AND
WEDNESDAY BRINGING A MUCH DRIER AIRMASS AND COMFORTABLE HUMIDITY TO
THE REGION...ALTHOUGH EMBEDDED UPPER DISTURBANCES WILL STILL BRING
ISOLATED SHOWER THREATS EACH DAY.

NEAR NORMAL TEMPERATURES WILL BRIEFLY SURGE TO ABOVE NORMAL LATE
SAT AND SUNDAY AHEAD OF THE STRONG COLD FRONT DROPPING SOUTHEAST SE
LATER SUNDAY INTO MONDAY...TRIMMING TEMPS AND HUMIDITY BACK TO
NORMAL VALUES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

IPT STUBBORN TO IMPROVE ON THE EDGE OF THE STRATUS SHIELD...BUT
WILL BE VFR SOON. THE REMAINDER OF THE AFTERNOON WILL FEATURE
WIDESPREAD VFR BUT WITH THE POTENTIAL FOR BRIEF IMPACTS DUE TO
SCATTERED THUNDERSTORMS THROUGH LATE AFTERNOON.

TONIGHT...MVFR WITH PATCHY IFR FOG WILL DEVELOP AGAIN AS WEAK
HIGH PRESSURE BUILDS IN.

OUTLOOK...
THU...FOG POSSIBLE EARLY...OTHERWISE VFR.
FRI-SUN...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY
CAUSING LOCALIZED REDUCED CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...DEVOIR/LAMBERT
AVIATION...LA CORTE
Hazardous weather outlook, Aug 1, 5:57 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 AM EDT WED AUG 1 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
557 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTHEAST ACROSS THE REGION SATURDAY. SCATTERED STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE
AFTERNOON AND EVENING HOURS SATURDAY.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE UPCOMING WEEKEND.

LAMBERT

In the hours before

Local storm report, Aug 1, 11:19 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 AM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          1 NNE COUDERSPORT       41.79N  78.00W
07/26/2012                   POTTER             PA   NWS STORM SURVEY

            EF0 TORNADO CONFIRMED NEAR COUDERSPORT

&&

CORRECTED LOCATION

EVENT NUMBER CTP1200342

COLBERT
Special weather statement, Aug 1, 3:14 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT WED AUG 1 2012

PAZ034-035-011945-
BEDFORD PA-FULTON PA-
314 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD AND FULTON
COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS NEAR SIDELING HILL REST
AREA...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT SIDELING HILL REST
AREA...SALUVIA...HARRISSONVILLE AND MCCONNELLSBURG.

LAT...LON 3980 7821 4002 7837 4014 7809 4012 7802
      3998 7792 3995 7794 3993 7796 3992 7795
      3988 7797

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:28 PM EDTSpecial Weather StatementCTPCameron, Tioga32 min
Jul 31, 8:56 PM EDTSpecial Weather StatementCTPClinton, Lycoming34 min
Jul 31, 9:05 PM EDTSpecial Weather StatementCTPClinton, Lycoming25 min
Jul 31, 9:26 PM EDTSpecial Weather StatementCTPCentre, Clinton, Lycoming34 min
Jul 31, 9:58 PM EDTSpecial Weather StatementCTPCentre, Clinton, Lycoming, Sullivan32 min
Jul 31, 11:42 PM EDTSpecial Weather StatementCTPElk63 min
Aug 1, 12:24 AM EDTSpecial Weather StatementCTPLancaster66 min
Aug 1, 12:35 AM EDTSpecial Weather StatementCTPBlair55 min
Aug 1, 1:16 AM EDTFlash Flood WarningCTPDauphin, Juniata, Northumberland, Schuylkill, Snyder2 hr
Aug 1, 3:14 PM EDTSpecial Weather StatementCTPFulton31 min
Aug 1, 4:28 PM EDTSpecial Weather StatementCTPFranklin32 min
Aug 1, 5:03 PM EDTSpecial Weather StatementCTPSnyder27 min
Aug 1, 6:32 PM EDTSpecial Weather StatementCTPAdams28 min
Aug 1, 7:54 PM EDTSpecial Weather StatementCTPLancaster21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.